Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 21, NWS Rapid City, SD

July 12, 2016Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this wind advisory at Jul 12, 2016, 2:48 AM MDT for Harding County, Perkins County, South Dakota. It took effect at Jul 12, 2016, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2016, 2:48 AM MDT (08:48 UTC)
In effect from
Jul 12, 2016, 10:00 AM MDT
Expired
Jul 12, 2016, 7:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS73 KUNR 120848
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT TUE JUL 12 2016

SDZ001-002-130100-
/O.NEW.KUNR.WI.Y.0021.160712T1600Z-160713T0100Z/
HARDING-PERKINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON
248 AM MDT TUE JUL 12 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING.

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND THEN SUBSIDE
  EARLY THIS EVENING.

* WINDS...WEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
295 
WWUS73 KUNR 122035
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE JUL 12 2016

SDZ001-002-130100-
/O.CON.KUNR.WI.Y.0021.000000T0000Z-160713T0100Z/
HARDING-PERKINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON
235 PM MDT TUE JUL 12 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* TIMING...WINDS WILL CONTINUE THROUGH THE AFTERNOON AND THEN
  SUBSIDE EARLY THIS EVENING.

* WINDS...WEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
437 
WWUS73 KUNR 130051
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT TUE JUL 12 2016

SDZ001-002-130200-
/O.EXP.KUNR.WI.Y.0021.000000T0000Z-160713T0100Z/
HARDING-PERKINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON
651 PM MDT TUE JUL 12 2016

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

WINDS WILL GRADUALLY DIMINISH THROUGH EVENING.

$$

JC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jul 12, 2:42 AM MDT, 6 minutes earlier.

Area forecast discussion, Jul 12, 2:42 AM MDT, 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
242 AM MDT TUE JUL 12 2016

.SHORT TERM...(Today Through Wednesday Night)
Issued at 240 AM MDT Tue Jul 12 2016

08z surface analysis had low near CYDN with trough into northeast
MT. Water vapour had upper low spinning over southeast SK. Decent
gradient over the CWA, but nocturnal boundary layer decoupling has
allowed winds to relax.

Today, surface and upper low move little, but they will spin a
trough into far northern reaches of the CWA late. Tight gradient
expected ahead of it with 25-35kt boundary layer winds mixing out
over far northwest SD later this morning through this evening and
thus, will hoist wind advisory. Shaded forecast toward stronger GFS
winds given deep mixing. Temperatures will be 5-10F warmer than
yesterday with downslope flow.

Tonight, surface trough moves through with a wind shift. Too dry for
much else. Lows will be near guidance.

Wednesday, slightly cooler temperatures expected. A weak shortwave
may allow isolated -TSRA to develop over the higher terrain during
peak heating. Temperatures will be near guidance.

.LONG TERM...(Thursday Through Monday)
Issued at 240 AM MDT Tue Jul 12 2016

Upper low to the northwest of the region late in the week will
push a series of disturbances across the area Thursday through the
weekend. Daily chances for showers and thunderstorms can be
expected in most areas, with the best chances generally from the
Black Hills eastward where better moisture and instability is
anticipated. Isolated strong to severe storms are possible,
especially Friday into the weekend, as better instability develops
and shear becomes more favorable. Temperatures will be near
average through the weekend, with highs mostly in the upper 70s
and 80s. A drier and warmer weather pattern is likely to return
early next week, with highs back into the 90s across the plains.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 240 AM MDT Tue Jul 12 2016

VFR conditions can be expected across the area today and tonight.
Breezy west to northwest winds will redevelop by late morning
across the plains and persist through the afternoon. The strongest
winds will be across far northwest SD, where some gusts to around
40 kts are expected.

&&

.FIRE WEATHER...
Issued At 240 AM MDT Tue Jul 12 2016

Very dry minimum relative humidities are expected across the area
this afternoon and early evening. Readings in the 10-15 percent
range will occur in the southwest quarter of the CWA. Deep
boundary layer mixing during peak heating will support 15-20 MPH
winds with frequent gusts from 25-30 MPH from Wright to Edgemont
to Pine Ridge. Will hoist Red Flag Warning to account.

&&

.UNR Watches/Warnings/Advisories...
SD...Red Flag Warning from noon today to 8 PM MDT this evening for
     SDZ262-263.

     Wind Advisory from 10 AM this morning to 7 PM MDT this evening
     for SDZ001-002.

WY...Red Flag Warning from noon today to 8 PM MDT this evening for
     WYZ259-298.

&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...26
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jul 11, 9:03 PM MDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT MON JUL 11 2016

SDZ024-028-029-WYZ054-056-057-071-121300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
NORTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
903 PM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-041-042-WYZ055-058-121300-
SOUTHERN FOOT HILLS-FALL RIVER-OGLALA LAKOTA-SOUTHERN CAMPBELL-
WESTON-
903 PM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-025-026-030>032-043-044-046-047-049-072>074-
121300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
903 PM MDT MON JUL 11 2016 /1003 PM CDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
FOR TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:30 PM MDTFire Weather WatchUNR8 hr
Jul 12, 4:55 AM MDTRed Flag WarningUNR15 hr

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.